Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 148, NWS Mobile, AL

October 21, 2019Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Oct 21, 2019, 7:52 PM CDT for Okaloosa County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2019, 7:52 PM CDT (00:52 UTC)
Expired
Oct 21, 2019, 8:30 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 51 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2019-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2019-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS54 KMOB 220052
SVRMOB
FLC091-220130-
/O.NEW.KMOB.SV.W.0148.191022T0052Z-191022T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
752 PM CDT Mon Oct 21 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 830 PM CDT.

* At 751 PM CDT, a severe thunderstorm was located 9 miles south of 
  Mary Esther, moving northeast at 40 mph. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Destin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3032 8675 3050 8639 3046 8639 3048 8632
      3046 8628 3040 8628 3039 8629 3040 8629
      3040 8630 3042 8631 3038 8633 3040 8639
      3031 8640 3028 8644 3028 8673
TIME...MOT...LOC 0051Z 245DEG 33KT 3028 8666 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JLH
1 follow-up statement
857 
WWUS54 KMOB 220114
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
814 PM CDT Mon Oct 21 2019

FLC091-220130-
/O.CON.KMOB.SV.W.0148.000000T0000Z-191022T0130Z/
Okaloosa FL-
814 PM CDT Mon Oct 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN OKALOOSA COUNTY...

At 814 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Mary Esther to 7 miles south of
Destin to 16 miles southeast of Cinco Bayou, moving northeast at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Destin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 8663 3050 8640 3046 8639 3048 8632
      3046 8628 3040 8628 3039 8629 3040 8629
      3040 8630 3042 8631 3038 8633 3040 8639
      3031 8640 3028 8644
TIME...MOT...LOC 0114Z 227DEG 26KT 3030 8662 3029 8651 3021 8649 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 7:01 PM CDT, 51 minutes earlier.

Area forecast discussion, Oct 21, 7:01 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
701 PM CDT Mon Oct 21 2019

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...7 PM: A steady and quick eastward motion to the rain
shield continues. The leading edge of the deep convection will be
moving eastward over the northwest FL coastal sections this
evening out 60 nautical miles offshore. Instability is highest
over the marine area where SBCAPES range from 1500 to 2500 J/KG,
atop this instability effective bulk shear magnitudes range from
45 to 55 knots east of the line. Considering degree of instability
and shear, appears the main threat remains over the coastal
waters with strong to perhaps damaging wind gusts maintaining a
threat to recreational and commercial boaters. Radar has shown a
few weak transient rotational couplets on the leading edge of the
marine convective line which could spawn occurrences of
waterspouts in addition to winds in excess of 34 kts. /10

&&

.AVIATION...
06Z issuance...Expect a mix of MVFR ceilings and VFR conditions
through mid evening behind the leading edge of showers and
thunderstorms moving east of the area. Mainly MVFR to occasional
IFR ceilings will occur through 22.14z, followed by clear skies
through the remainder of the forecast package. Winds will continue
from the southeast and south at 3 to 8 knots through mid evening
then begin to veer to the southwest late this evening then shift
northwest and build to 10 to 15 knots with higher gusts in the
wake of a cold front moving across the area between 4 to 6 am. /22

&&

.PREV DISCUSSION... /issued 616 PM CDT Mon Oct 21 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...Back edge of rain shield is moving eastward at a fairly
fast clip around 35 kts, having moved out of interior southeast MS
zones and now crossing over southwest AL southward out of the AL
coastal waters. Forecasters will begin to taper back PoPs from
west to east given these trends. Meso-analysis shows the bulk of
available instability (SBCAPES 1500 to 2500 J/KG being confined
over the northwest FL Panhandle southward over the marine area.
This is where radar shows the eastward motion of the leading edge
of deepest convection. Given orientation of the better instability
and radar trends, the severe weather threat has been cut way back
in areal extent with slight risk lowered to a marginal risk from
Okaloosa Co. FL westward to Baldwin Co. AL. The main impacts from
potential of strong winds and dangerous to potentially deadly
lightning remains over the coastal waters and perhaps closer to
the beaches. /10

PREV DISCUSSION... /issued 401 PM CDT Mon Oct 21 2019/

DISCUSSION...Updated for latest marine discussion below.

MARINE...A Small Craft advisory is now in effect for the open
Gulf waters of AL and NWFL out to 60 nm including the lower end of
Mobile Bay and MS Sound east of Pascagoula beginning early
Tue morning continuing through early Tue evening. Expect northerly
winds increasing to 18 to 23 knots in the areas with seas
building to 4 to 6 feet offshore and around 2 feet in Mobile Bay
and MS Sound. 32/ee

PREV DISCUSSION... /issued 341 PM CDT Mon Oct 21 2019/

NEAR TERM /Now Through Tonight/...By early this evening most of
the heavier showers and thunderstorms will be over the eastern
half of the forecast area or generally east of a line stretching
from Thomasville to Gulf Shores in AL including all locations in
the western FL Panhandle. Thunderstorms will continue to decrease
in coverage and intensity mostly due to the lost of daytime
heating and better forcing aloft that shifts off to the northeast,
though we still can't rule out a few strong storms below severe
limits occurring mostly before midnight. By around midnight or
shortly before a cold front begins to move into northern and
western sections of the forecast area moving off the coast before
sunrise. Expect a moderate northerly flow in the wake of the front
slowly diminishing after sunrise. Temperatures will range from
the lower to middle 50s north of the front, or northern and
western the sections of the forecast area, and the upper 50s to
middle 60s south and east of the front which includes most areas
generally along and east of the I-65 corridor inland and most
locations along the immediate coast. 32/ee

SHORT TERM /Tuesday Through Thursday night/...A large upper trof,
the axis of which extends from the western Great Lakes to the
lower Mississippi river valley, takes on a negative tilt through
Tuesday night while lifting into the northeast states.  A nearly
zonal flow develops over the southeast states Tuesday night, then
another upper trof amplifies over the central states through
Thursday. A dome of cool and dry high pressure builds into the
region through Tuesday night in the wake of a cold front which
moved through in the NEAR TERM period. Another cold front develops
over the Plains on Wednesday in response to the central states
upper trof, and an inverted surface trof also develops over the
far western Gulf by Thursday night. It is not clear how far
eastward the frontal boundary will be able to progress during this
evolution, though a consensus has the front making it into
northwest Mississippi to western Louisiana by late Thursday
night. Light northeasterly winds on Wednesday become easterly on
Thursday and continue into Thursday night as the surface high
gradually retreats from the area ahead of the approaching front.
An overrunning southerly flow aloft sets up on Thursday and
continues into Thursday night with precipitable water values
increasing to 1.5 to 1.75 inches. While dry conditions are
expected through Wednesday night, this overrunning pattern and
increasing deep layer moisture will support a return of small pops
near the coast Thursday afternoon followed by likely pops for most
of the area Thursday night. Highs on Tuesday and Thursday range
from around 70 well inland to the mid 70s over the southern
portion of the area, and Wednesday will be a bit cooler with upper
60s well inland ranging to lower 70s elsewhere.  Lows Tuesday
night range from the mid 40s well inland to the lower 50s at the
coast then moderate slightly Wednesday night before milder
temperatures follow for Thursday night with mid 50s to lower 60s
inland ranging to mid 60s at the coast. A high risk of rip
currents continues through Tuesday evening then a moderate risk of
rip currents follows through Thursday. /29

LONG TERM /Friday Through Monday/...There are two different potential
outcomes with the central states upper trof for Friday into
Saturday. The first possibility is the upper trof slowly weakens
while advancing across the eastern states, and the second is that
a cut off upper low forms over Texas. If the cut off low
materializes, then a surface low evolves from a western Gulf
inverted trof and moves well north of the region, bringing a
weakening cold front into the forecast area on Sunday which then
stalls. Should the cut off low not develop, then the cold front
will move through the area much earlier, on Friday. Fortunately,
both solutions have some form of an overrunning pattern over the
area on Friday which supports likely to categorical pops. By
Saturday, large differences develop between the potential outcomes as
dry conditions would be expected to develop if the cold front
moves through on Friday, while otherwise some mention of pops will
be needed through the remainder of the period. Due to the
uncertainty, have gone for now with chance pops on Saturday with
slight chance to chance pops on Sunday and Monday.  Highs on
Friday and Saturday will be in the mid 60s to lower 70s along and
west of I-65 and in the lower to mid 70s east of I-65. A warming
trend ensues on Sunday, and by Monday highs will be in the mid to
upper 70s. Lows Friday night range from the lower to upper 50s
west of I-65 to the upper 50s to lower 60s east of I-65, then
trend gradually warmer with lows Sunday night mostly ranging from
around 60 inland to the mid 60s at the coast. /29

MARINE...A cold front will continue to approach from the northwest
this afternoon. Ahead of the front scattered to numerous showers and
thunderstorms can be expected with a few strong storms possible late
this afternoon and this evening. In the wake of the front a moderate
to strong northerly flow can be expected Tue through Wed. A moderate
easterly flow will develop late Wed night and continue through Thu
as a broad surface ridge of high pressure builds along the eastern
seaboard combined with another cold front approaching from the west.
32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 7 AM to 7 PM CDT Tuesday for GMZ631-
     632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 21, 5:36 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
536 AM CDT Mon Oct 21 2019

ALZ265-266-FLZ202-204-206-221045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
536 AM CDT Mon Oct 21 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

A strong cold front will move through the area this afternoon and
evening. There is a chance of a few strong to severe storms may
develop ahead of the front. Damaging winds gusts are the primary
threat, in addition to frequent lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-221045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
536 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A strong cold front will move through the area this afternoon and
evening. There is a chance of a few strong to severe storms may
develop ahead of the front. Damaging winds gusts are the primary
threat, in addition to frequent lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-221045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
536 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Small craft advisory conditions are expected to develop over
coastal waters late tonight in the wake of a cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small craft advisory conditions are expected to continue across
portions of the marine area through Tuesday night.

In the hours before

Special weather statement, Oct 21, 4:07 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
407 PM CDT Mon Oct 21 2019

ALZ263-265-212145-
Mobile Coastal AL-Mobile Central AL-
407 PM CDT Mon Oct 21 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 445 PM CDT...

At 405 PM CDT, a line of strong thunderstorms was located 8 miles
east of Petit Bois Island, or 13 miles southwest of Bayou La Batre,
moving east at 30 mph.

Wind gusts up to 40 mph will be possible with this line of storms.

Locations impacted include...
Theodore, Grand Bay, Bayou La Batre, Dauphin Island and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3025 8821 3025 8818 3032 8823 3036 8819
      3036 8820 3037 8824 3032 8826 3038 8824
      3039 8840 3058 8841 3057 8809 3033 8814
      3026 8809 3032 8819 3031 8819 3026 8818
      3025 8808 3023 8831
TIME...MOT...LOC 2105Z 240DEG 49KT 3023 8836
Special weather statement, Oct 21, 4:46 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
446 PM CDT Mon Oct 21 2019

ALZ264>266-212245-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
446 PM CDT Mon Oct 21 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE AND SOUTHWESTERN BALDWIN COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, a line of strong thunderstorms was located over
Alabama Port, or 6 miles north of Dauphin Island, moving east at 30
mph.

Wind gusts up to 40 mph will be possible with this line of storms.

Locations impacted include...
Bayou La Batre, Point Clear, Dauphin Island, Magnolia Springs, Bon
Secour, Coden, Fort Morgan and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3025 8808 3024 8822 3026 8814 3026 8811
      3032 8826 3037 8826 3033 8825 3027 8812
      3028 8812 3035 8813 3032 8819 3036 8819
      3039 8829 3042 8831 3045 8810 3053 8774
      3025 8767 3022 8802
TIME...MOT...LOC 2145Z 239DEG 32KT 3035 8810
Special weather statement, Oct 21, 5:34 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
534 PM CDT Mon Oct 21 2019

ALZ264-266-FLZ201>204-212330-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
534 PM CDT Mon Oct 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BALDWIN...SOUTHWESTERN SANTA ROSA AND SOUTH
CENTRAL ESCAMBIA COUNTIES UNTIL 630 PM CDT...

At 533 PM CDT, the strong thunderstorms were located along a line
extending from Magnolia Springs to Gulf Shores, and moving northeast
at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Gulf Shores, Foley, Gulf Breeze, Orange Beach, Goulding,
Lillian, Myrtle Grove, Molino, Summerdale, Perdido Beach, Elberta and
Pensacola Beach.

LAT...LON 3048 8776 3077 8726 3058 8718 3055 8717
      3053 8719 3049 8715 3042 8718 3037 8718
      3039 8711 3037 8709 3035 8716 3034 8715
      3034 8718 3040 8721 3033 8720 3034 8708
      3024 8771
TIME...MOT...LOC 2233Z 239DEG 22KT 3040 8775 3024 8771

JLH

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.